12112017Headline:

Lansing, Michigan

HomeMichiganLansing

Email David Mittleman David Mittleman on LinkedIn David Mittleman on Facebook David Mittleman on Avvo
David Mittleman
David Mittleman
Attorney • (888) 227-4770

Alli Weight Loss Medication Under Investigation, Potentially Linked to Cases of Liver Damage

2 comments

The weight loss pill, Alli, seemed like a welcome relief for many people struggling to lose weight. Tired of yo-yo dieting, overweight individuals were eager to try the first Food and Drug Administration approved weight loss pill, hopeful to lose the weight without the horrible and long-lasting side effects of other diet pills. Unfortunately, a diet pill receiving FDA approval is not proving to be a cure all for dieters. In fact, the FDA recently announced that they are investigating reports of 32 cases of serious liver injury after consumers took Alli.

Alli is the brand name of a drug called Orlistat, which works by blocking the absorption of fat into the body. The pill is aimed specifically at overweight adults who have a Body Mass Index (BMI) of 28 or more. The drug was named Alli, as its appeal is that it can “help people lose 50% more weight than dieting alone”. However, side effects include diarrhea and gas if a person continues to eat too much fat while taking the drug. Furthermore, there are more serious side effects such as yellowing of the skin and whites of the eyes, as well as weakness and stomach pain.

According to the FDA, there were 32 reports of serious liver damage and 6 reports of liver failure between 1999 and 2008. 30 of the reports of liver damage occurred outside of the U.S. In total, 27 cases required hospitalization. FDA experts are stressing that individuals go to the hospital immediately if they experience possible symptoms of liver injury such as fatigue, fever, jaundice, or brown urine.

GlaxoSmithKline, the maker of Alli, continues to defend the medication’s safety. They maintain that the drug was tested in clinical trials with 30,000 patients. Please remember that the simplest and safest way to lose weight is the old-fashioned way: eat moderate amounts of wholesome foods and get regular exercise.

2 Comments

Have an opinion about this post? Please consider leaving a comment or subscribing to the feed to have future articles delivered to your feed reader.

  1. Jack Murphy says:
    up arrow

    Hello,
    I am curious about your statement that “the FDA recently announced that they are investigating reports of 32 cases of serious liver injury after consumers took Alli”. My concern is that your facts are not correct. The cases were reported to the FDA Between 1999 and October 2008, but Alli was not approved as an over-the-counter (OTC) product until 2007, and you make no reference to Xenical, which has been an FDA approved prescription product since 1999. Do you have something against Alli, or did you just not do your research very well?

  2. Just Me says:
    up arrow

    I just wanted to make a comment. I took alli for about 3-4 months. Along with diet and exercise I successfully lost 35lbs. I stopped taking the pill in april. Now it is Sept and I have been experiencing severe fatigue stomach pain nausea and vomitting. I had a sonogram done to see if I had gall stones. It came back neg for stones but is showing possible liver damage including cirrhosis and pancreatic damage. I see a GI specialist next week and am really starting to wonder if it isn’t from alli….I suppose we will find out…..